NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 21, 11:38 AM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 21, 11:38 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1138 AM CST Wed Feb 21 2024
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 314 AM CST Wed Feb 21 2024
The axis of the upper ridge responsible for our mid-week taste of
Spring has now passed to our east with the next trough just off
the southern California coast. This trough rapidly lifts through
AZ/NM today and into the TX panhandle by 00z this evening. This
trough is accompanied by a 70-75kt 500mb jet, leading to very
strong winds for most of the region, especially across the higher
elevations and Guadalupe Pass. The High Wind Warning remains in
effect for the Guadalupe and Davis Mountains though we've issued a
Wind Advisory to include the plains of Southeast New Mexico, as
well as the Davis Mountains foothills and eastern plains of
Culberson County. Higher elevation towns in Eddy County such as
Artesia/Hope may see high wind criteria at times this afternoon so
an upgrade to a High Wind Warning is possible later this morning
if the conditions warrant. Winds die down late this evening and
become northwesterly into tomorrow behind a Pacific Front. The
strong winds today will combine with an exceptionally dry
environment leading to critical fire weather conditions. A Red
Flag Warning remains in effect today, but refer to the Fire
Weather Discussion below for more details.
As anticipated, many locations saw their first 80-degree day of
2024 yesterday but plateaued at their high temperature during
peak heating. This is the result of additional insolation getting
mixed out by the limiting temperatures at the top of the boundary
layer. A few things will be different about today though
including: 1) those "limiting top of boundary layer temperatures"
will warm 3-4 C for this afternoon, 2) the strong downslope winds
provide a compressional warming, and 3) the timing of the Pac
front pushing through the Permian Basin around peak heating could
squeeze a small window of additional compressional effects at the
perfect time. Have maintained the recent trend of adjusting high
temperatures above NBM today, with many spots expected to top out
in the mid to upper 80s with even some 90s in spots. The forecast
currently holds Midland Int'l 1 degree below the daily record of
88 but we're on record watch here in the event something wonky
with the Pac front occurs. Our early taste of Spring comes to an
end today as the Pac front ushers in cooler temperatures for
tomorrow with high temperatures only expected to top out in the
70s for most. Unsurprisingly, with how dry of air we are seeing
throughout the short term, don't bet on any rain...sorry.
-Munyan
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 314 AM CST Wed Feb 21 2024
Thursday night, a cold front extending from a trough over the
Great Lakes region sinks southward through the region, with
surface winds shifting to the north and then northeast by early
Friday morning. Wind speeds will noticeably decrease, but despite
the cold front, temperatures are not expected to drop too much,
with lows in the lower 40s for most early Friday morning and 30s
across northern reaches of the forecast area and across the
mountains. Light surface flow will veer to the east and southeast
Friday in response to surface high pressure sinking from the Texas
Panhandle and South Plains toward Central Texas, with
temperatures expected to be pretty close to normal in the middle
60s and lower 70s for most. These temperatures, near and just
slightly above normal, will be the coolest we see through the
extended, as low amplitude ridging develops to the west of the
area, translating eastward through the weekend.
On Saturday, a developing surface low over the Texas Panhandle and
lingering high pressure near the Gulf Coast will serve to amplify
southerly return flow, with warmer, breezy conditions expected
Saturday afternoon, especially across the Permian Basin and Lower
Trans Pecos. Highs Saturday will generally be in the 70s, and warm
further on Sunday into the lower to middle 80s for most as the
ridge is flattened by a series of shortwaves traversing the
northern tier of the CONUS, coincident with a lee surface trough
to the north that will produce downsloping westerly flow in our
neck of the woods. Deterministic guidance and ensemble cluster
analyses are fairly consistent in indicating a shift to
southwesterly flow aloft by early next week coincident with the
development of a southern stream trough off of the southern
California Coast. The evolution of this feature remains uncertain,
though it could yield our next round of windy to very windy
conditions next Tuesday-Wednesday, with only a very low (<10%)
chance of any meaningful precipitation. Thus, the forecast is not
only anomalously warm for late February, it also remains dry for
the foreseeable future.
JP
&&
.AVIATION...
(18Z TAFS)
Issued at 1134 AM CST Wed Feb 21 2024
Winds are still modest across the area but will increase in the
next couple of hours and generally gust to 25-35KTS. Winds may
cause localized areas of BLDU but VFR conditions are mostly
expected. Turbulence will be greatest from southeastern New Mexico
to the lee of the Davis Mountains with smoother air farther east.
Not a good day for GA low level flying.
Hennig
&&
.FIRE WEATHER...
Issued at 314 AM CST Wed Feb 21 2024
Fire weather concerns will increase rapidly this morning as very
strong winds develop across the Guadalupe and Davis Mountains,
with gusty winds extending across the adjacent plains of West
Texas and Southeast New Mexico. The passing short wave and
attendant jet responsible for the winds will result in deep mixing
and momentum transfer, and the westerly winds will produce
compressional warming areawide, seeing temperatures this afternoon
reach over 20 degrees above normal areawide. RHs will plummet
this afternoon, bottoming out around 4-10% roughly along and west
of a Snyder-Garden City-Sanderson line. While the fuelscape
remains marginal due to near normal fuel loading in the Davis
Mountains and largely below normal elsewhere, fuel moisture is
progged to remain near to just above normal, and ERCs are ticking
above the 50th percentile west of the Pecos River (closer to the
75th percentile for portions of the Stockton Plateau), the weather
conditions are expected to compensate this afternoon. Thus, a
period of critical fire weather conditions is expected, especially
for Southeast New Mexico south to the Davis Mountains and Big
Bend, extending east across portions of the Stockton Plateau,
where a Red Flag Warning remains in effect.
The Warning area is fairly consistent with the region where the
strongest 20ft winds of 25-35mph are expected (higher in the
mountains), and where RHs are progged to hover around 5%. While
the the probability for large and significant wildfires remains
very low (<10%), there will be a marked increase in IA potential
given the abnormally warm temperatures and windy conditions.
Locations not included in the Red Flag Warning will see elevated
to near critical conditions develop this afternoon, though with
eastward extent, the period of stronger winds is more brief,
somewhat limiting an increased concern for the prolonged critical
conditions that are expected to the west. Conditions will improve
after sunset as winds diminish, though only fair to good recovery
is expected overnight. Thereafter, lighter winds and gradually
increasing moisture will limit fire weather concerns through the
weekend, with another round of near critical or critical
conditions possible early next week.
JP
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 48 72 41 / 0 0 0 0
Carlsbad 84 43 72 39 / 0 0 0 0
Dryden 83 50 80 45 / 0 0 0 0
Fort Stockton 93 51 74 43 / 0 0 0 0
Guadalupe Pass 72 43 63 40 / 0 0 0 0
Hobbs 83 44 69 37 / 0 0 0 0
Marfa 80 37 68 34 / 0 0 0 0
Midland Intl Airport 87 48 72 42 / 0 0 0 0
Odessa 87 49 73 42 / 0 0 0 0
Wink 88 44 74 41 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Pecos-Reeves County
Plains-Van Horn and Highway 54 Corridor.
High Wind Warning until midnight CST /11 PM MST/ tonight for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Wind Advisory until midnight CST tonight for Davis Mountains
Foothills-Eastern Culberson County-Loving-Reeves County
Plains.
NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 11 PM MST this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...16
LONG TERM....84
AVIATION...10Hazardous weather outlook, Feb 21, 3:20 AM CST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
320 AM CST Wed Feb 21 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
320 AM CST Wed Feb 21 2024 /220 AM MST Wed Feb 21 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Very windy conditions are expected across the mountains and adjacent
areas of Southeast New Mexico and West Texas this afternoon and
evening. High Wind Warnings and Wind Advisories are in effect.
Critical fire weather conditions are expected across Southeast New
Mexico and most locations along and west of the Pecos River in West
Texas this afternoon into early evening. A Red Flag Warning is in
effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland